Case Report, J Clin Exp Oncol Vol: 6 Issue: 7
Is Metothrexate so Harmless in Patients with Autoimmune Disorders?
Ádám Kellner, Vasana S Kellner, Éva Karádi Balázs Kollár and Miklós Egyed*
Department of Hematology, Kaposi Mór Teaching Hospital, Kaposvár, Hungary
*Corresponding Author : Miklós Egyed
Department of Hematology, Kaposi MórTeaching Hospital, Kaposvár, Tallián Gyula u. 20-32, 7400 Hungary
E-mail: [email protected]
Received: September 01, 2017 Accepted: September 27, 2017 Published: October 04, 2017
Citation:Kellner A, Kellner VS, Karádi E, Kollár B, Egyed M (2017) Is Metothrexate so Harmless in Patients with Autoimmune Disorders?. J Clin Exp Oncol 6:6. doi: 10.4172/2324-9110.1000202
The incidence of autoimmune diseases increasing nowdays. Despite of the development of diagnosis and management of diseases, they remained chronic diseases. The patient’s lifespan expansion requires long-term treatment with harmful agents, such as Metothrexate or other immunosuppressive drugs. The Metothrexate toxicities are based on the duration and cumulative dosing of drug, and the combination with other drugs. Myelosuppression and consequent pancytopenia is the most frequent hematologic toxicity, which occur mostly later during low dose Metothrexate administration. We demonstrate three cases of low dose metothrexate toxicity in older patients with rheumatoid arthritis and psoriasis. All patients were treated with low dose Metothrexate along more than one year continuously. Two old patients with RA and another with psoriasis developed pancytopenia causing severe neutropenia, cutaneous bleeding, and bruising and septic condition. They required intravenous antibiotic therapy, corticosteroids and limited transfusion dependence as a result of low dose methotrexate. We have assessed the possible causes of Metothrexate toxicities and found that all patients used non-steroid anti-inflammatory drugs because of pain and proton-pump inhibitor to avoid development of peptic ulcer. Two patients recovered, another died in septic condition. We would like to drawn attention of haematologists, dermatologists and rheumatologists to the harmful effect of low dose methotrexate in this patient population and emphasize the role of rigorous and consequent hematologic testing to avoid these severe late complications.